Winter Storm, Harrison
- When
- January 15, 4:00 PM CST to January 16, 4:30 AM CST
- Where
- Harrison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Light snow developed across northeast Nebraska Wednesday morning, 1/15/03, and slowly spread southeast reaching the Omaha and Lincoln areas by early Wednesday evening and then southwest Iowa shortly thereafter. The snow became moderate to heavy by early afternoon across northeast Nebraska with the intensity increasing farther southeast, including Omaha and Lincoln, by late evening.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Light snow developed across northeast Nebraska Wednesday morning, 1/15/03, and slowly spread southeast reaching the Omaha and Lincoln areas by early Wednesday evening and then southwest Iowa shortly thereafter. The snow became moderate to heavy by early afternoon across northeast Nebraska with the intensity increasing farther southeast, including Omaha and Lincoln, by late evening. The snow continued into Thursday morning, but was mostly over by 500 am. North winds of 10 to 20 mph with gusts to 25 mph created drifting snow and some blowing in open areas. The snow closed or delayed many schools, especially around the Omaha area.Heavier snow amounts included, 8 inches in Madison and Osmond, Nebraska and Randolph, Iowa, 7 inches in Lincoln, Prague, David City, Gretna, Howells, Seward, and Friend, Nebraska and Little Sioux, Iowa. Most other locations from northeast Nebraska around Neligh and Bloomfield, southeast through Omaha and into southwest Iowa had around 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 15, 3:21 PM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 321 PM CST WED JAN 15 2003 FORECAST CHALLENGES ARE HOW MUCH SNOW WILL FALL AND THEN TEMPERATURES. SYNOPSIS-- BANDED SNOW IS INCREASING ON THE RADAR ALONG AND NORTH OF 41.5 LATITUDE. MID LEVEL FORCING WILL BE MOVING SE DURING THE EVENING HOURS. DRY AIR LAYER PERSISTS NEAR SURFACE EXCEPT IN AREAS WITH BEST SNOW. BEST FORCING REMAINS AT MID LEVELS. SHORT TERM FORECAST-- THE BIG QUESTION IS HOW MUCH ACCUMULATION. ETA REMAINS GENEROUS WITH QPF. IF TAKEN AT FACE VALUE...THIS WOULD TRANSLATE TO 6-10 INCHES GIVEN A RATIO OF 12 OR 15 TO 1. HOWEVER...DRY AIR INFLOW AT SFC IS A MAJOR FACTOR...AND WILL SIMPLY EVAPORATE SEVERAL INCHES. PREVIOUS FORECAST GENERALLY LOOKS GOOD...AT LEAST FOR NOW. LATER PERIODS--SNOW SHOULD TAPER OFF QUICKLY TOWARD MORNING...SO CURRENT DURATION OF WARNING LOOKS GOOD. THE BIG QUESTION IS WHETHER THE WIND WILL PICK UP ENOUGH THU MORNING TO CAUSE BLOWING PROBLEMS. BEST PRES GRADIENT AND 850 MB WINDS REMAIN TO OUR WEST. EXPECT TO SEE SOME DRIFTING...BUT NOT ENOUGH WIND FOR A LOT OF BLOWING. TEMPERATURES IN LATER PERIODS SHOULD BE HELD DOWN QUITE A BIT BY SNOW COVER. EXPECT ANY NEARLY CLEAR NIGHT WITH LIGHT WINDS TO PRODUCE SUBZERO TEMPERATURES. HOWEVER...THERE WILL BE A RAPID SERIES OF CLIPPERS...MAKING TIMING OF WINDS AND OVERALL TEMPERATURE TRENDS FROM ONE DAY TO THE NEXT SOMEWHAT DIFFICULT. THU NIGHT INTO FRI WILL OBVIOUSLY BE QUITE COLD. FIRST CLIPPER MAY PRODUCE LIGHT SNOW FRIDAY EVENING...WITH CLOUDS IN ADVIANCE OF SYSTEM INHIBITING WARMING. MIXING SHOULD KEEP TEMPS WARMER FRI NIGHT...8 TO 15 ABOVE. BY SAT ETA AND GFS ALREADY BEGINNING TO PART WAYS...WITH ETA COLD AND GFS FASTER WITH WARM ADVN. STUCK CLOSE TO COLDER SOLUTION FOR NOW. GFS DEPICTS A ANOTHER FAIRLY COLD DAY SUN...WITH A STRONGER CLIPPER THREATENING THE AREA SUN NIGHT. BY THEN...TIMING AND TRACK ARE BOTH QUITE UNCERTAIN...SO OPTED FOR LOW POPS. KEPT THE REST OF THE FORECAST DRY...ALTHOUGH YET ANOTHER CLIPPER WOULD CERTAINLY BE POSSIBLE. AGREE WITH HPC THAT A SOUTHERN SYSTEM IS LESS LIKELY TO AFFECT US THE MIDDLE OF NEXT WEEK...BUT WE WILL PROBABLY GET ANOTHER SLUG OF ARCTIC AIR MON OR TUE TO LAST INTO MIDWEEK. .OMA...WINTER STORM WARNING FOR TONIGHT ALONG AND NORTHEAST OF A LINE FROM SEWARD TO PAWNEE CITY. WINTER WEATHER ADVISORY TONIGHT SOUTHWEST OF THIS LINE. POLLACK
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-152300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 515 AM CST WED JAN 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF THE AREA TODAY AND TONIGHT. A WINTER WEATHER ADVISORY IN EFFECT THIS AFTERNOON AND TONIGHT FOR AREAS SOUTHWEST OF A FRIEND TO BEATRICE LINE. SNOW WILL BECOME WIDESPREAD TODAY ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. THE SNOW WILL BECOME HEAVY AT TIMES THIS AFTERNOON AND TONIGHT. BY THURSDAY MORNING SNOW TOTALS OF 4 TO 8 INCHES ARE EXPECTED ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA. LOCALLY HIGHER AMOUNTS MAY OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ACCUMULATING SNOW WILL END EARLY THURSDAY MORNING. HOWEVER...GUSTY NORTHERLY WINDS WILL DEVELOP THURSDAY MORNING AND CONTINUE THROUGH THE DAY. THIS WILL CAUSE SOME BLOWING AND DRIFTING SNOW ACROSS THE AREA THROUGH THURSDAY EVENING. NO SIGNIFICANT WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS FROM STORM SPOTTERS WOULD BE HELPFUL TODAY AND TONIGHT. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) ERVIN
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338473, 5338585, 5338586, 5338587, 5338588, 5338589.